Alert archive / Tennessee / Flash Flood Warnings in 1997

Flash Flood Warning 10, NWS Nashville, TN

March 1, 1997Stewart County, Tennessee

NWS Nashville, TN issued this flash flood warning at Mar 1, 1997, 1:11 PM CST for Stewart County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 1997, 1:11 PM CST (19:11 UTC)
Expired
Mar 1, 1997, 4:15 PM CST
In force
3 hr
Issued by
NWS Nashville, TN
Area
Whole counties

County Stewart County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1238 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1238 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
3.0
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 011913
FFWBNA
TNC161-012215-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
111 PM CST SAT MAR 1 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  415 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...STEWART COUNTY
 
SHOWERS AND THUNDERSTORMS CONTINUED TO MOVE ACROSS STEWART COUNTY AT 110
PM CST. DOPPLER RADAR ESTIMATED BETWEEN THREE QUARTERS AND ONE INCH
OF RAIN FELL OVER PORTIONS OF THE COUNTY BETWEEN 12 NOON AND 1 PM.
ADDITIONAL THUNDERSTORMS PRODUCING HEAVY RAIN WILL CONTINUE TO MOVE
NORTHEAST INTO THE WARNED AREA AND WITH FLASH FLOODING EXPECTED TO
CONTINUE...THE FLASH FLOOD WARNING HAS BEEN EXTENDED.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY T0O CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
TT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 1, 9:25 AM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Mar 1, 9:25 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
924 AM CST SAT MAR 1 1997

PICKING UP THE PIECES AFT SVR WX AND FLOOD EVENT OVRNGT. MAIN FCST
PROBLEMS THIS ISSUANCE WL BE POPS TDA AND TEMPS.

SATELLITE INDCTG LARGE TSTM COMPLEX REPONSIBLE FOR FLOODING AND SVR
WX TO BE SLOLY MVG NWD OUT OF TN INTO KY. WL SEE SOME SUNSHINE FOR
LATE AM AND AFTN BHND MVMT OF TSTM AREA. RECOMMEND THAT WE KEEP
THINGS AS THEY ARE AS FAR AS THE FLASH FLOOD WATCH IS CONCERNED AND
ALSO THAT WE PUT IN CHC FOR SVR TSRA FOR AFTN. BLV THAT ATTM THAT
WE COULD LWR POPS TO LIKELY CAT (ARND 70 PCT) AS DESTABILIZATION
THIS AFTN SHUD AGAIN INCRS TSRA CHCS AFT BREAK THIS AM.

TEMPS COULD ALSO BE A PROBLEM DUE TO E2XPECTED SUNSHINE ACRS FA.
MAY NEED TO UP TEMPS A CAT AND MNTN NEAR RECORD HI TEMPS. RECORD HI
FOR BNA TDA IS 78.

TROUTMAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 7:37 PM CSTSevere Thunderstorm WarningOHXDavidson38 min
Mar 1, 12:36 AM CSTSevere Thunderstorm WarningOHXWayne54 min
Mar 1, 1:04 AM CSTTornado WarningOHXWayne26 min
Mar 1, 1:13 AM CSTTornado WarningOHXLawrence, Lewis47 min
Mar 1, 1:41 AM CSTTornado WarningOHXMaury49 min
Mar 1, 2:13 AM CSTTornado WarningOHXWilliamson47 min
Mar 1, 2:49 AM CSTSevere Thunderstorm WarningOHXStewart41 min
Mar 1, 2:53 AM CSTTornado WarningOHXWilliamson52 min
Mar 1, 2:55 AM CSTTornado WarningOHXDavidson65 min
Mar 1, 2:58 AM CSTTornado WarningOHXWayne62 min
Mar 1, 3:34 AM CSTTornado WarningOHXLawrence56 min
Mar 1, 3:47 AM CSTSevere Thunderstorm WarningOHXSumner28 min
Mar 1, 3:55 AM CSTTornado WarningOHXBenton, Decatur35 min
Mar 1, 3:59 AM CSTTornado WarningOHXHumphreys61 min
Mar 1, 4:09 AM CSTTornado WarningOHXMacon, Sumner36 min
Mar 1, 4:29 AM CSTSevere Thunderstorm WarningOHXDickson61 min
Mar 1, 4:33 AM CSTSevere Thunderstorm WarningOHXDecatur42 min
Mar 1, 4:37 AM CSTFlash Flood WarningOHXBenton3 hr
Mar 1, 5:11 AM CSTFlash Flood WarningOHXDickson, Humphreys3 hr
Mar 1, 5:11 AM CSTFlash Flood WarningOHXDecatur3 hr
Mar 1, 5:19 AM CSTSevere Thunderstorm WarningOHXRobertson26 min
Mar 1, 6:12 AM CSTFlash Flood WarningOHXCheatham, Robertson, Sumner3 hr
Mar 1, 6:55 AM CSTSevere Thunderstorm WarningOHXPerry65 min
Mar 1, 7:10 AM CSTTornado WarningOHXPerry50 min
Mar 1, 7:17 AM CSTTornado WarningOHXDecatur43 min
Mar 1, 7:21 AM CSTTornado WarningOHXHickman54 min
Mar 1, 8:05 AM CSTTornado WarningOHXWilliamson40 min
Mar 1, 10:24 AM CSTFlash Flood WarningOHXStewart3 hr
Mar 1, 1:26 PM CSTFlash Flood WarningOHXMontgomery3 hr

Nearby

Flash Flood Warnings in Tennessee, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.